Hail, Volusia
- When
- July 5, 4:50 PM EST
- Where
- Volusia County, 0.6 mi E of Seville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 29.320, -81.490
Quarter size hail was reported.
Sea breeze thunderstorm produced hail and wind gusts in interior parts of East Central Florida.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MLB wrote it up.
Sea breeze thunderstorm produced hail and wind gusts in interior parts of East Central Florida.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 5, 1:08 PM EST, 3 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 208 PM EDT SAT JUL 5 2008 .DISCUSSION... LATE AFTERNOON-THIS EVENING...LIGHTNING STORMS RESULTING FROM EAST AND WEST COAST SEA BREEZE MERGERS OVER LAKE...INLAND VOLUSIA... SEMINOLE... ORANGE AND OSCEOLA COUNTIES WILL LAST FROM LATE AFTERNOON INTO THE EARLY EVENING HOURS BEFORE WINDING DOWN. WEAK WIND PROFILES AND RELATIVELY COOLER TEMPERATURES (-8C TO -9C) ALOFT SUGGEST SLOW MOVING STORMS WITH LOCALLY HEAVY RAIN...THE POSSIBILITY OF SMALL HAIL AND SOME GUSTS TO AROUND 40 MPH IN THE STRONGER CELLS OVER THE INTERIOR COUNTIES. MID AND UPPER LEVEL DEBRIS CLOUDS WILL DISSIPATE AFTER MIDNIGHT LEAVING PARTLY CLOUDY SKIES. PROXIMITY OF THE SURFACE RIDGE AXIS WILL RESULT IN THE WINDS BECOMING LIGHT/CALM AFTER MIDNIGHT WITH LIGHT LAND BREEZES ALONG THE COAST TOWARD SUNRISE SUNDAY MORNING. OVERNIGHT LOWS AROUND 70 AND UPPER 60S IN THE COOLER SPOTS. SUNDAY...SURFACE RIDGE AXIS REMAINS OVER CENTRAL FLORIDA RESULTING IN LIGHT WINDS IN THE MORNING GIVING WAY TO EASTERLY WINDS CAPE CANAVERAL SOUTH AS THE OVERNIGHT INVERSIONS ERODE AND THE SEA BREEZE BEGINS FORMING LATER MORNING. MAV MOS POP FOR SUNDAY LOOK SUSPECT WITH 80 PERCENT BUT WITH STEADY FEED OF MOISTURE FROM THE SOUTH AND MESOSCALE PROCESSES SUCH AS SEA/LAKE BREEZES AND OUTFLOW BOUNDARIES INTERACTING WITH EACH OTHER 60/LIKELY OVER THE INTERIOR LATE AFTERNOON AGAIN LOOKS REASONABLE AND IN LINE WITH PAST SEVERAL DAYS WEATHER PATTERN. MON-FRI...(PREVIOUS DISCUSSION) ANTICYCLONE ALOFT WILL CONTINUE TO BUILD ACROSS THE REGION WITH E-W RIDGE AXIS BECOMING ESTABLISHED NEAR 30N LATITUDE BY LATE IN THE WEEK. DEEP LAYER MOISTURE WILL GRADUALLY DECREASE DURING THE WEEK...ESPECIALLY MID-LATE WEEK. MEANWHILE...THE SURFACE RIDGE AXIS WILL LIFT SLOWLY NORTHWARD FROM THE CENTRAL PENINSULA EARLY-MID WEEK TO THE NORTHERN PENINSULA MID-LATE WEEK. LIGHT ONSHORE WIND REGIME WITH BUILDING HEIGHTS ALOFT AND GRADUALLY DECREASING MOISTURE LEVELS SUGGEST POPS LOWERING TO CLIMO VALUES OF 30 PERCENT COAST AND 40 PERCENT INLAND. FAVORED CONVECTIVE PERIOD FOR COASTAL COUNTIES WILL BE LATE MORNING THROUGH EARLY AFTERNOON...THEN GREATEST CHANCE ACROSS THE INTERIOR DURING THE MID-LATE AFTERNOON. TEMPS NEAR CLIMO. && .AVIATION...MVFR/IFR IN/NEAR SCATTERED...SOME STRONG...LATE AFTERNOON LIGHTNING STORMS OVER THE INTERIOR BECOMING VFR AFTER MIDNIGHT. SAME FOR SUNDAY AFTERNOON. && .MARINE...SEA BREEZE INFLUENCE WEARS OFF BY MID EVENING. BRIEF PERIOD OF LIGHT WINDS AS THE MEAN FLOW TRANSITIONS BACK TO THE OFFSHORE/SOUTHWEST DIRECTION AFTER MIDNIGHT. LOOK FOR SEA BREEZES TO KICK IN AGAIN LATE SUNDAY MORNING. WINDS REMAIN 10KT OR LOWER AND SEAS AOB 3 FT (EXCEPT SOME 10-15KT AND 4 FT WELL OFFSHORE) THROUGH MID WEEK. WIND COMPONENT BACKING A BIT FROM S-SE TO MORE E-SE AS RIDGE AXIS LIFTS NORTHWARD. && .PRELIMINARY POINT TEMPS/POPS... DAB 70 88 74 90 / 30 50 30 50 MCO 72 91 73 91 / 30 50 30 50 MLB 71 87 75 90 / 20 50 20 50 VRB 72 87 75 89 / 20 50 20 50 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && WIMMER/GLITTO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 445 AM EDT SAT JUL 5 2008 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-051900- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 445 AM EDT SAT JUL 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... AN UPPER LEVEL AREA OF LOW PRESSURE WILL MOVE SOUTHEAST OFF THE FLORIDA EAST COAST TODAY. MODELS INDICATE DEEPER MOISTURE ACROSS THE SOUTHERN PENINSULA WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING FROM THE TREASURE COAST INLAND TO OSCEOLA AND OKEECHOBEE COUNTIES AS THE EAST COAST SEA BREEZE FORMS AND MOVES SLOWLY INLAND. DURING THE LATE AFTERNOON... STORMS MAY BECOME STRONG FROM ORLANDO WESTWARD AS THE EAST COAST SEA BREEZE PUSHES FURTHER INTO THE INTERIOR. THE MAIN THUNDERSTORMS HAZARDS WILL BE LOCALLY HEAVY RAIN...GUSTY WINDS TO 40 MPH AND FREQUENT LIGHTNING. ...RIP CURRENT IMPACT... WIND AND WAVE CONDITIONS ARE NOT EXPECTED TO SUPPORT THE DEVELOPMENT OF WIDESPREAD RIP CURRENTS. HOWEVER...RIP CURRENTS CAN SOMETIMES OCCUR...ESPECIALLY IN THE VICINITY OF JETTIES AND PIERS. ALWAYS HEED THE ADVICE OF THE BEACH PATROL AND DO NOT SWIM ALONE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED LIGHTNING STORMS ARE EXPECTED TO DEVELOP EACH AFTERNOON WITH COVERAGE TRANSITIONING TOWARD THE INTERIOR BY THE MIDDLE PART OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. VOLKMER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 310 PM EDT SAT JUL 5 2008 FLZ054-052000- INDIAN RIVER- 310 PM EDT SAT JUL 5 2008 ...STRONG THUNDERSTORMS AFFECTING NORTHWESTERN INDIAN RIVER COUNTY... AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM NEAR HIGHWAY 512 AND OVER BLUE CYPRESS LAKE AND MIDDLETON FISH CAMP. THE STORM WAS NEARLY STATIONARY. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE POSSIBLE IN LOCALIZED AREAS. WEITLICH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 531 PM EDT SAT JUL 5 2008 FLZ041-052215- INLAND VOLUSIA COUNTY- 531 PM EDT SAT JUL 5 2008 ...STRONG THUNDERSTORMS AFFECTING THE LAKE GEORGE AREA OF NORTHWESTERN VOLUSIA COUNTY... AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM OVER LAKE GEORGE...JUST WEST OF SEVILLE AND PIERSON. THE STORM WAS NEARLY STATIONARY. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE POSSIBLE IN LOCALIZED AREAS. THIS STORM WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE. SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO PROTECTION FROM THE DANGERS OF LIGHTNING. BOATERS ON THE OPEN WATER ARE ESPECIALLY VULNERABLE TO THE DANGERS OF LIGHTNING. GET TO SAFE HARBOR AT THE FIRST SIGN OF A LIGHTNING STORM THEN SEEK SHELTER IN A BUILDING OR ENCLOSED VEHICLE AS QUICKLY AS POSSIBLE.
The Jacksonville radar (KJAX), 131 km away, was scanning. The volume nearest the first event began at 21:50 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Quarter size hail was reported.
Orange Couonty Fire/Rescue reported a tree and power lines down.
Orange County Fire/Rescue reported a tree down on power lines and a shed damaged.
A local TV station reported trees and power lines down and a greenhouse damaged on McCormick Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129090, 129092, 129095, 129097.